Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 382, NWS Baltimore/Washington

August 13, 2021Allegany County, Washington County, Maryland; Morgan County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 13, 2021, 1:43 PM EDT for Allegany County, Washington County, Maryland; Morgan County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 1:43 PM EDT (17:43 UTC)
Expired
Aug 13, 2021, 2:30 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegany County, MD, Washington County, MD, Morgan County, WV

The radar

The Sterling radar (KLWX), 103 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:11 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS51 KLWX 131743
SVRLWX
MDC001-043-WVC065-131830-
/O.NEW.KLWX.SV.W.0382.210813T1743Z-210813T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
143 PM EDT Fri Aug 13 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washington County in north central Maryland...
  Northeastern Allegany County in western Maryland...
  North central Morgan County in the Panhandle of West Virginia...

* Until 230 PM EDT.

* At 143 PM EDT, a severe thunderstorm was located near Barnes Gap,
  or near Hancock, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Hancock, Berkeley Springs, Great Cacapon, Forest Park, Lineburg,
  Bellegrove, Berryville and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7815 3968 7807 3956 7829 3971 7840
      3973 7837 3972 7835
TIME...MOT...LOC 1743Z 320DEG 8KT 3972 7830 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CS
2 follow-up statements
145 
WWUS51 KLWX 131802
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
202 PM EDT Fri Aug 13 2021

MDC001-131811-
/O.CAN.KLWX.SV.W.0382.000000T0000Z-210813T1830Z/
Allegany MD-
202 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEGANY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Maryland.

LAT...LON 3970 7815 3968 7807 3956 7829 3963 7833
TIME...MOT...LOC 1801Z 321DEG 15KT 3963 7821 

$$

MDC043-WVC065-131830-
/O.CON.KLWX.SV.W.0382.000000T0000Z-210813T1830Z/
Washington MD-Morgan WV-
202 PM EDT Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHWESTERN WASHINGTON AND NORTH CENTRAL MORGAN COUNTIES...

At 201 PM EDT, a severe thunderstorm was located over Berkeley
Springs, or near Hancock, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Berkeley Springs, Great Cacapon, Berryville and Shady Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 7815 3968 7807 3956 7829 3963 7833
TIME...MOT...LOC 1801Z 321DEG 15KT 3963 7821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CS
797 
WWUS51 KLWX 131825
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
225 PM EDT Fri Aug 13 2021

MDC043-WVC065-131834-
/O.EXP.KLWX.SV.W.0382.000000T0000Z-210813T1830Z/
Washington MD-Morgan WV-
225 PM EDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTH CENTRAL MORGAN COUNTIES WILL EXPIRE AT 230 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Maryland.

LAT...LON 3970 7815 3968 7807 3956 7829 3963 7833
TIME...MOT...LOC 1824Z 320DEG 8KT 3960 7817 

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:03 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 13, 10:03 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows Bermuda high pressure banked off the
Carolina coastline as an H5 trough continues to slowly dip
southward across the Great Lakes region as it gradually shifts
eastward through the weekend. As a result, an associated cold
front will approach from the northwest this afternoon. Dangerous
heat and humidity continues today with highs in the mid to upper
90s for most, along with dew points in the mid to upper 70s. As
a result, heat indices continue to range between 100-107
degrees. The combination of the high heat/humidity will lead to
quite the unstable atmosphere. Latest guidance continues to
depict high CAPE values between 2500-3000 J/Kg. DCAPE values
also range between 800-1200 J/Kg across the region with steep
low level lapse rates and decent mid level lapse rates around
7.5C/Km. Given the stronger forcing and the development of a
bay breeze off the Chesapeake, do expect there to be a
convergence boundary across central VA and north-central MD,
further accelerating storm development. Shear does remain rather
weak. However given these atmospheric parameters are similar to
that observed earlier in the week, thinking that today would be
no different. West to east storm development looks to occur
mainly after 2PM before reaching the metro areas by late
afternoon/early evening. Main hazards associated with any severe
storms will be damaging wind gusts.

Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...PREVIOUS DISCUSSION...
Cold front will slowly but surely move southeastward across the
region on Saturday. Guidance is most insistent on widespread
showers and thunderstorms, though some question remains on just
how much severe weather may occur given CAPE may be limited by
the clouds and precip arriving fairly early in the day. That
said, shear from the passing shortwave may be enough despite
potentially lower CAPE available, and with high PW's and
potential training, a flood risk is also present. The clouds and
rain, not to mention the passing front, should result in a
notably cooler day, with highs falling back closer to seasonal
norms.

Front should pass just south of the region by Sunday, with high
pressure trying to build in from the north. However, guidance is
consistent in the front stalling just to the south, and a moist
easterly flow may set up just north of it. Bottom line is that
while Sunday will be cooler and not as wet, it may still not be
a great day considering clouds and a few showers may linger,
especially in central VA. Highs should stay below normal for a
change.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A frontal boundary remains stall to our south early next week
as high pressure situates itself to our north. This boundary
looks to diffuse by midweek as the remnants of Tropical
Depression Fred potentially makes its way into the region.
Resultant weather for much of the long term portion of the
forecast will be above normal rain chances with the
aforementioned boundary to our south, flow favoring an onshore
trajectory, and moisture from Fred nearing the region by
midweek. Additionally, we look to be wedged between an upper
level ridge to our southeast and a trough to our northwest,
helping funnel moisture northward across the region.

Ample cloud cover and increased rain chances will keep
temperatures in check compared to this week, with highs in the
low to middle 80s, and lows falling back into the 60s. Winds
turn more southerly by around midweek, allowing temperatures to
nudge upwards a bit, but with elevated rain chances continuing,
they'll likely remain just below climatology.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions overall through Sunday night. Main concern will
be potential for thunderstorms this afternoon/evening and again
Saturday afternoon/evening. Some shower risk persists Sunday but
looks lower compared to the preceding days as the cold front
should press further south by then. Patchy late night/early
morning fog may also occur in locations which receive storms the
prior evening, particularly at MRB/CHO late tonight.

Periods of sub VFR conditions look increasingly likely early
next week with elevated shower and thunderstorm chances, focused
during the afternoon and evening hours. Winds will favor a
southeasterly trajectory at the terminals early next week as
high pressure resides to the north.

&&

.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night, the passage of a cold front may allow northerly
gusts of 20 knots, necessitating an SCA which may linger into
Sunday. Winds should diminish by Sunday night.

High pressure will reside to our north early next week as winds
trend out of the southeast. The gradient appears weak enough to
maintain sub SCA gusts over the marine district. Elevated
chances for afternoon and evening showers and thunderstorms may
present a gusty wind threat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502>504.
MARINE...None.

&&

SYNOPSIS...SOUZA/RCM
NEAR TERM...SOUZA/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
Hazardous weather outlook, Aug 13, 1:22 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
122 PM EDT Fri Aug 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-141730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-141730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the
outlook area. Scattered severe thunderstorms with damaging wind
gusts and isolated large hail are possible. Isolated instances of
flash flooding are possible through early this evening.

A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-141730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
122 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:38 PM EDTSevere Thunderstorm WarningLWXWashington35 min
Aug 13, 3:36 PM EDTSevere Thunderstorm WarningLWXFrederick39 min
Aug 13, 3:50 PM EDTSevere Thunderstorm WarningLWXMontgomery40 min
Aug 13, 4:05 PM EDTSevere Thunderstorm WarningLWXMontgomery40 min
Aug 13, 4:30 PM EDTSevere Thunderstorm Warning Considerable damage threatLWXCarroll, Howard, Montgomery45 min
Aug 13, 4:42 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore48 min
Aug 13, 4:46 PM EDTSevere Thunderstorm WarningLWXMontgomery29 min
Aug 13, 4:49 PM EDTSevere Thunderstorm Warning Considerable damage threatLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's, City of Baltimore41 min
Aug 13, 4:49 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford41 min
Aug 13, 4:59 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford46 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's49 min
Aug 13, 5:20 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford, City of Baltimore40 min
Aug 13, 5:22 PM EDTSevere Thunderstorm WarningLWXHarford38 min
Aug 13, 5:25 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's50 min
Aug 13, 5:35 PM EDTSevere Thunderstorm Warning Considerable damage threatLWXAnne Arundel, Prince George's25 min
Aug 13, 5:52 PM EDTSevere Thunderstorm WarningLWXCecil, Harford24 min
Aug 13, 5:56 PM EDTSevere Thunderstorm WarningLWXCharles, Montgomery, Prince George's49 min
Aug 13, 6:01 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's44 min
Aug 13, 6:05 PM EDTSevere Thunderstorm WarningLWXCharles40 min
Aug 13, 6:06 PM EDTAreal Flood WarningLWXMontgomery114 min
Aug 13, 6:10 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore110 min
Aug 13, 6:15 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's45 min
Aug 13, 6:33 PM EDTSevere Thunderstorm WarningLWXCharles42 min
Aug 13, 7:07 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's39 min
Aug 13, 7:11 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's34 min
Aug 13, 7:41 PM EDTSevere Thunderstorm WarningLWXCalvert, Saint Mary's21 min
Aug 13, 2:18 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy42 min
Aug 13, 2:24 PM EDTSevere Thunderstorm WarningLWXHardy, Pendleton22 min
Aug 13, 3:39 PM EDTFlash Flood Warning Considerable damage threatLWXHardy87 min
Aug 13, 5:39 PM EDTSevere Thunderstorm WarningLWXPendleton23 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.